Colorado, 2003

Hail in Colorado, June 3, 2003

June 3, 2003 · NWS PUB · 2 events in 1 county or zone

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jun 3, 1:13 PM MST, 1 hour 2 minutes earlier.

Area forecast discussion, Jun 3, 1:13 PM MST, 1 hour 2 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO
213 PM MDT TUE JUN 3 2003

SHORT TERM DISCUSSION...(TONIGHT/WEDNESDAY).

MAIN FCST CHALLENGES WILL BE TIMING AND COVERAGE OF THUNDERSTORMS
WITH POTENTIAL FOR SEVERE TSTORMS SOUTHEAST PLAINS.

CURRENTLY...MAIN COLD FRONT HAS PUSHED THROUGH ALL OF SOUTHEAST
PLAINS...AND IS LOCATED ALONG A KRTN TO NEAR KAMA LINE.  ANOTHER
BOUNDARY IN VISIBLE SATELLITE PICS SHOWING UP ALONG THE ARKANSAS
RIVER VALLEY FROM KPUB TO KLAA.  SOME POST FRONTAL VFR STRATUS HAS
DEVELOPED ALONG/SOUTH OF THE ARKANSAS RIVER VALLEY.  DEW POINTS
ACROSS THIS AREA ARE STILL IN THE LOWER/MID 50S...WITH UPPER 40S DEW
POINTS LOCATED NORTH OF THIS BOUNDARY.  WV PICS SHOW NEXT UPPER LVL
DISTURBANCE MOVING INTO NW WY...WITH ANOTHER WEAK VORT LOBE
POSSIBLY MOVING THROUGH SRN UT..THOUGH THIS LATTER FEATURE APPEARS
PRETTY WEAK.

SO MAIN CHALLENGE IS TIMING/EXTENT OF CONVECTION...ESPECIALLY
ACROSS SOUTHEAST PLAINS LATE THIS AFTERNOON THROUGH TONIGHT.
EASTERLY UPSLOPE FLOW IS FCST TO INCREASE BY BOTH THE RUC/MESO-ETA
AS MINOR SHORTWAVE APPROACHES FROM THE NORTHWEST.  THUS EXPECT
SCATTERED THUNDERSTORMS TO DEVELOP ACROSS SOUTHEAST MOUNTAINS BY
LATE AFTERNOON/EARLY EVENING AS SHORTWAVE WY GLANCES ACROSS NRN
CO BETWEEN 00-03Z. STRATUS ACROSS SOUTHEAST PLAINS HAS DELAYED SFC
HEATING SOME...AND LATER TIMING OF SHORTWAVE WILL PROBABLY RESULT IN
ANOTHER LATE START TO CONVECTION.  HOWEVER...DEW POINTS IN THE LOWER
50S...CAPES OF AROUND 500-1500 J/KG...AND 0-6KM SHEARS OF AROUND
60KTS WOULD SUPPORT ONE OR TWO SEVERE THUNDERSTORMS.  AREA WITH
HIGHEST THREAT FOR SVR WEATHER IN SOUTHEAST COLORADO WILL BE POINTS
FURTHEST SOUTH AND EAST...LAS ANIMAS AND BACA COUNTIES.  CONVECTIVE
TEMPS ACROSS THE AREA ARE IN THE MID TO UPPER 70S.  OVERNIGHT...
THINK BEST MCS POTENTIAL WILL BE MAINLY SOUTHEAST OF THE FCST
AREA WHERE LOW LVL JET WILL INTERACT WITH MAIN BAROCLINIC ZONE.
HOWEVER...THERE IS AN AXIS OF ISENTROPIC LIFT CONTINUING PAST
MIDNIGHT ACROSS EASTERN BORDER COUNTIES.  WILL BUMP UP POPS IN THIS
AREA TONIGHT.

NOT MUCH CHANGE FOR WEDNESDAY AS STILL UNDER THE GUN FOR
SCATTERED THUNDERSTORMS ACROSS SOUTHEAST PLAINS WEDNESDAY AFTERNOON.
ANOTHER STRONGER SHORTWAVE WILL MOVE ACROSS FCST AREA IN NORTHWEST
FLOW ALOFT.  STILL MEAGER MOISTURE TO WORK WITH OUT WEST...WITH
ISOLATED THUNDERSTORMS POSSIBLE AT BEST.  MESO-ETA POOLS DEW POINTS
IN THE MID TO UPPER 50S ACROSS LOWER ARKANSAS RIVER VALLEY BY
AFTERNOON WITH SB CAPES OF 1000-2500 J/KG ACROSS EASTERN SECTIONS
OF FCST AREA.  AGAIN...0-6KM SHEARS OF 50-60 KTS MORE THAN
SUFFICIENT FOR SUPERCELLS.  WILL ALL DEPEND ON TIMING OF SHORTWAVE...
AND AMOUNT OF CLEARING OF ANY RESIDUAL LOW LEVEL CLOUD COVER.
CURRENT GRIDS HAVE SCATTERED POPS OUT EAST...AND THIS LOOKS FINE AS
MAIN ACTION MAY COME MORE INTO THE EVENING HOURS.  HAVE COOLED OFF
MAX TEMPS A FEW DEGREES.  FOR WESTERN AREAS...STILL LOOKS DRY FOR
WEDNESDAY WITH DEW POINTS IN THE TEENS OVER THE HIGHER AREAS BY
AFTERNOON. WINDS THROUGH THE MIXED LAYER APPEAR WEAKER THAN PREVIOUS
RUNS HAS ADVERTISED...THUS THINK THAT WIDESPREAD SUSTAINED WINDS WILL
REMAIN JUST BELOW RED FLAG CRITERIA. MIN RHS SHOULD DROP TO AROUND
10-20% WITH HAINES INDICES OF AROUND 6. -KT

LONG TERM DISCUSSION...(WEDNESDAY NIGHT-NEXT TUESDAY)

...MAIN CHALLENGES REVOLVE AROUND TIMING AND IMPACT OF AT LEAST A
COUPLE OF SYSTEMS TO AFFECT THE AREA DURING THE PERIOD...

VERY LITTLE CHANGE IN THE PATTERN.  LARGE SCALE UPPER LEVEL RIDGE
STAYS FAR ENOUGH WEST TO KEEP CWA UNDER CONTINUED NORTHWEST FLOW
REGIME.  THIS WILL ALLOW FOR A CONTINUING PARADE OF SHORTWAVES TO
DRIFT SOUTHEAST ACROSS COLORADO...REINFORCING UPSLOPE FLOW AND
RENEWING THE CONVECTION...AS THEY MOVE THROUGH.  ONE DISTURBANCE
MOVES THROUGH WEDNESDAY NIGHT/THURSDAY...WITH ANOTHER STRONGER
SYSTEM MOVING THROUGH FRIDAY NIGHT/SATURDAY.  EACH OF THESE
SYSTEMS WILL GENERALLY BRING INCREASING CHANCES FOR CONVECTION TO THE
SOUTHEAST MOUNTAINS AND PLAINS.  HOWEVER...ON THURSDAY...CLOUDS
AND COOLER TEMPS MAY KEEP IT TOO STABLE ON THE PLAINS FOR MUCH
CONVECTION.  FRIDAY AFTERNOON/EVENING...AS THE NEXT BOUNDARY MOVES
INTO THE REGION...THE AIRMASS HAS DESTABILIZED ON THE
PLAINS...SO THIS MAY TURN OUT TO BE THE BETTER DAY CONVECTIVELY.
THEN OVERNIGHT FRIDAY THROUGH SATURDAY...AN UNSEASONABLY STRONG
UPPER LEVEL TROUGH DROP SOUTH ACROSS COLORADO.  700 MB TEMPS
WERE FORECAST TO DROP TO -4C OVER THE PALMER DIVIDE BY SATURDAY NIGHT
IN THE 06Z RUN OF THE GFS...BUT THE 12Z RUN IS CONSIDERABLY WARMER...
DROPPING TEMPS TO ABOUT 0C.  ORIGINALLY...LOOKED LIKE THERE COULD
BE SOME SNOW DOWN TO ABOUT 7K ACROSS NORTHERN PORTIONS OF OUR CWA.
NOW LOOKS MORE LIKE ABOUT 9 OR POSSIBLY 8K.  ANYWAY...DUE TO
STRENGTH OF STORM...COOLED TEMPS A LITTLE IN THE GRIDS FOR THE
WEEKEND AND RAISED POPS JUST A LITTLE.  SUNDAY...STILL LOOKS
LIKE AN UNSEASONABLY COOL DAY...WITH PRECIPITATION CHANCES
STARTING TO WANE.  FOR MONDAY AND TUESDAY...IT KIND OF LOOKS
LIKE THERE IS A LITTLE BIT OF PATTERN CHANGE WITH A DRIER,
WESTERLY FLOW REGIME IN PLACE AND TEMPERATURES WARMING BACK
UP. LW

.PUB...NONE.
Hazardous weather outlook, Jun 3, 5:45 AM MST, 8 hours 30 minutes before
COZ058>089-093>099-041245-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
645 AM MDT TUE JUN 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

.DAY ONE...TODAY AND TONIGHT.

LOW LEVEL MOISTURE WILL REMAIN IN PLACE ACROSS THE EASTERN MOUNTAINS
AND PLAINS TODAY...WHILE SLIGHTLY DRIER AIR COVERS WESTERN COLORADO.
WITH ANOTHER UPPER LEVEL DISTURBANCE EXPECTED TO MOVE ACROSS THE
STATE LATE THIS AFTERNOON...ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS ARE EXPECTED ACROSS THE AREA THIS AFTERNOON AND EARLY
EVENING. WITH AMPLE LOW LEVEL MOISTURE ACROSS THE EASTERN
PLAINS...THERE MAY BE ENOUGH INSTABILITY FOR ONE OR TWO SEVERE STORMS
TO DEVELOP AFTER 2 PM.

STORMS ARE EXPECTED TO INITIATE ACROSS THE HIGHER TERRAIN OF THE
PIKES PEAK REGION...THE SANGRE DE CRISTO MOUNTAINS...AND ALONG
THE RATON MESA...AND CONTINUE TO MOVE SOUTHEAST INTO A MORE UNSTABLE
ATMOSPHERE ACROSS THE ADJACENT PLAINS. THE MAIN THREATS FROM ANY
STORMS WHICH DO DEVELOP WILL BE HAIL TO NEAR 1 INCH IN DIAMETER...
ALONG WITH WIND GUSTS TO NEAR 60 MPH. THUNDERSTORMS MAY CONTINUE WELL
PAST SUNSET OVER THE FAR SOUTHEAST PLAINS WHERE MOISTURE AND
INSTABILITY ARE THE GREATEST.

FARTHER WEST...WITH DRIER AIR ACROSS THE SOUTHWEST AND CENTRAL
MOUNTAINS...AS WELL AS THE UPPER ARKANSAS AND SAN LUIS VALLEYS...
ISOLATED HIGH BASED STORMS WILL BE POSSIBLE...WITH MAINLY GUSTY WINDS
EXPECTED NEAR ANY STORMS WHICH DO DEVELOP.

WITH MANY RIVERS ACROSS SOUTH CENTRAL AND SOUTHEAST COLORADO...
ESPECIALLY THE ARKANSAS RIVER...EXPERIENCING HIGH AND FAST FLOWS DUE
TO SNOW MELT...PEOPLE ARE URGED TO USE CAUTION AND STAY TUNED TO THE
LATEST WEATHER UPDATES...WHEN PLANNING USE ON AND ALONG AREA RIVERS
AND STREAMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

LITTLE CHANGE IN THE UNSETTLED WEATHER PATTERN IS EXPECTED THROUGH
SUNDAY...AS A SERIES OF UPPER LEVEL DISTURBANCES MOVE ACROSS THE
AREA...KEEPING A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS ACROSS
THE AREA EACH DAY. ABUNDANT LOW LEVEL MOISTURE AND INCREASING WINDS
ALOFT WILL CONTINUE THE THREAT OF STRONG TO SEVERE STORMS OVER THE
EASTERN MOUNTAINS AND PLAINS...WITH THE GREATEST THREAT OF SEVERE
WEATHER OCCURRING ON WEDNESDAY AND AGAIN ON FRIDAY...IN ADVANCE OF A
SERIES OF UNSEASONABLY STRONG COLD FRONTS MOVING SOUTH ACROSS EASTERN
COLORADO. BY MONDAY...DRIER AND WARMER AIR IS EXPECTED ACROSS THE
REGION...WITH ISOLATED AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS POSSIBLE ACROSS THE HIGHER TERRAIN.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE AFTER 2 PM FOR PORTIONS OF THE SOUTHEAST PLAINS.

The radar

The Pueblo radar (KPUX), 74 km away, was scanning. The volume nearest the first event began at 21:14 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, El Paso

When
June 3, 2:15 PM MST to 2:20 PM MST
Where
El Paso County, 3 mi NW of Colorado Spgs
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.867, -104.850

Hail, El Paso

When
June 3, 8:07 PM MST to 8:12 PM MST
Where
El Paso County, Ramah
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.117, -104.167

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5364924, 5364925.